Keeping Your Liver Healthy.
Many of us are rightly concerned about heart health, cancer, hypertension and diabetes. In the midst of all this, our liver health may not be at the top of the list. But the liver, one of our vital organs, is paramount to our health, and it’s essential to protect it. It renders toxins harmless and makes sure they are expelled from the body, according to the federal Food and Drug Administration (FDA).
Unfortunately, drugs and even dietary supplements can make the liver go haywire, the FDA says. And though drug-related liver problems can be relatively rare, it’s still important to be on the lookout for them.
“It is challenging to predict how drugs will affect the liver because each patient is different in how they respond to a given drug,” John R. Senior, M.D., an FDA gastrointestinal medical reviewer and consultant in hepatology, said in an FDA Consumer Update. “Our goal is to prevent the toxicity of drugs.”
The FDA says that statistics indicate that prescription and over-the-counter drugs, as well as dietary supplements, cause more acute liver failure than all other reasons combined.
The federal agency cites several instances of liver damage caused by dietary supplements. It’s issued public warnings and sent warning letters to companies marketing supplements for weight loss and muscle building. One company, the FDA says, agreed to recall dietary supplements because of a link between the produce and cases of liver failure and non-viral hepatitis.
In trials of proposed prescription drugs, a finding of a few cases of liver toxicity can result in the discontinuation of the trial. In some cases, drugs that had already been approved by the FDA were taken off the market following reports of illness.
Senior said that there is no guaranteed method for identifying people who might be vulnerable to a particular drug. “The drug-disease relationship is not so simple,” he said in the Consumer Update. “Identifying drugs that may cause liver injury only solves half the problem. The other half: Drugs that appear to be safe in pre-clinical studies still may be harmful to some patients.”
As the population ages, more people take several drugs, and that can lead to increased vulnerability. “The more medications you take, the more likely you are to have trouble,” Senior said.
Although some drugs, like acetaminophen, can harm the liver, they’re safe when taken within recommended levels. But that doesn’t mean, the FDA experts say, that you can overlook them.
“Overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise,” Mark Avigan, M.D., a medical reviewer at FDA with a background in gastroenterology and hepatology, told FDA Consumer Update. “With acetaminophen overdoses, some people get a more severe reaction than others.”
Acetaminophen is found in many prescription and over-the-counter medicines used to treat pain, fever, coughing, colds, allergies, flu and sleepiness. Overdoses leading to serious liver injury have resulted from consumers unknowingly taking both OTC and prescription drugs containing acetaminophen.
Some accidental overdoses have even resulted in death, or led to liver damage so severe that a transplant was needed.
Earlier this year, the FDA asked for withdrawal of more than 120 applications for combination drug products containing more than 325 mg acetaminophen per dosage unit. And the agency notified doctors and pharmacists about prescribing or dispensing combination products already on the market with a higher dose of 325 mg. The agency also has reminded pharmacists and physicians to stop prescribing and dispensing combination prescription acetaminophen products containing more than 325 mg. As a result, the agency says it understand that all manufacturers have discontinued marketing such drugs. It is FDA’s understanding that as a result, all manufacturers have discontinued marketing combination prescription drug products that contain more than 325 mg of acetaminophen.
Additionally, some antibiotics and nonsteroidal anti-inflammatory medications have been tied to liver damage.
As for symptoms of liver problems, they include fatigue and a bad appetite. In more serious cases, Avigan says, the eyes and skin become yellowish, and the skin is itchy. “Your skin itches because the liver is not properly clearing toxins from the body,” he said.
If you get these symptoms and are taking a drug you haven’t used before, Avigan says, seek immediate medical help. If the symptoms appear and you have been taking the medication for a while, there may be another cause such as obesity or drinking too much alcohol.
If the symptoms surface and the patient has been taking a medication for a long time, there could be another cause. Senior says it’s difficult to be certain that the symptoms were caused by a drug and not something else. Obesity and excessive consumption of alcohol also can damage the liver.
Experts recommend that you discuss all the risks and benefits of a drug with your physician. Also, be sure to tell him or her what other medications, OTC remedies and supplements you are taking. Your physician may not be aware of that, especially if you go to more than one doctor.
For more Consumer Updates, visit www.fda.gov/ForConsumers.